Medical College of Wisconsin
CTSICores SearchResearch InformaticsREDCap

Leukemoid response in ethylene glycol intoxication. Vet Hum Toxicol 2002 Oct;44(5):304-6

Date

10/04/2002

Pubmed ID

12361122

Scopus ID

2-s2.0-0036785002   6 Citations

Abstract

A 33-y-old male developed severe acidosis, renal failure, and profound neutrophilia after ingesting ethylene glycol. Workup for his neutrophilia excluded infectious and malignant causes. An elevated leukocyte alkaline phosphatase (LAP) level confirmed a leukemoid response, and the neutrophila resolved. Although several leukemoid reactions have been published due to therapeutic agents these reports are often incomplete or inaccurate; this is the first case of leukemoid response to a toxin. Leukemoid response is distinguishable from leukemia by the absence of clonally derived cells, although this is not easily apparent in extreme neutrophilia. Elevated LAP is useful in identifying leukemoid reaction from leukemia in cases of extreme neutrophila. If a patient develops extreme neutrophila in association with drug or toxin exposure, a leukemoid reaction should be considered and an LAP obtained.

Author List

Mycyk MB, Drendel A, Sigg T, Leikin JB

Author

Amy L. Drendel DO Professor in the Pediatrics department at Medical College of Wisconsin




MESH terms used to index this publication - Major topics in bold

Adult
Ethylene Glycol
Humans
Leukemoid Reaction
Male
Suicide, Attempted